Nausea

  1. 0
    Hello everyone. I have a patient, 60 yo female with stomach cancer and drop mets throughout her abdomen, who has nausea most of the time, and usually throws up every 12 hours. I feel like we have tried everything, so I am turning to you guys. Currently she is on Reglan 10mg qid. One of the issues is that it is very difficult to get a straight story from her husband, and I think she is more confused than anyone realizes. Other than the reglan we have tried: haldol, compazine, zofran, ativan, she is on a morphine infusion for pain, scopolamine, phenergan and she is having regular bowel movements. She now reports that everything but the ativan and compazine makes her more nauseated, but that those two things don't make her feel better. She also says she can feel her stomach dump after the reglan. Please give me any other suggestions! I am going crazy. We are going to try some dexamthasone- but I don't think this patient will tolerate the side effects for long. TIA.
  2. Get our hottest nursing topics delivered to your inbox.

  3. 6 Comments so far...

  4. 0
    sometimes the morphine can cause the nausea. This would be called opiate induced nausea. I had a pharmacist at a convention say that Haldol routine doses would
    help this. She was pretty convincing on this. I will have to look up the doses in my book. Does the morphine control her pain, or can you change her to something else?
  5. 0
    Quote from ErinS
    Hello everyone. I have a patient, 60 yo female with stomach cancer and drop mets throughout her abdomen, who has nausea most of the time, and usually throws up every 12 hours. I feel like we have tried everything, so I am turning to you guys. Currently she is on Reglan 10mg qid. One of the issues is that it is very difficult to get a straight story from her husband, and I think she is more confused than anyone realizes. Other than the reglan we have tried: haldol, compazine, zofran, ativan, she is on a morphine infusion for pain, scopolamine, phenergan and she is having regular bowel movements. She now reports that everything but the ativan and compazine makes her more nauseated, but that those two things don't make her feel better. She also says she can feel her stomach dump after the reglan. Please give me any other suggestions! I am going crazy. We are going to try some dexamthasone- but I don't think this patient will tolerate the side effects for long. TIA.
    1. I would DC the haldol and compazine.
    2. Replace those two with droperidol. I know droperidol has a black box warning, but every one of the antiemetics that you are using can cause prolonged QT interval.
    3. Switch the Morphine for Dilaudid since Morphine releases histamine which can cause nausea.
    4. I am assuming she is on a scopolamine patch, if not then I would place her on the scopolamine patch and leave her on one.
    5. Continue the phenergan and Reglan as needed.
    6. All these meds should probably be given IV if they aren't already since I assume that is what is making her nauseated when she takes them po.
    7. PRN fluid boluses can also decrease nausea. Dehydration itself can cause nausea.
    8. There is also such thing as a Zofran drip which I have never done personally.
    9. Also, benadryl (antihistamines) can help decrease N/V.
    10. Depending on the state you are in another more unusual approach is to use marijuana to relieve nausea.
  6. 0
    How about abhr gel? Our doc orders this frequently for nausea and it seems helpful.
  7. 0
    Quote from lesrn2005
    How about abhr gel? Our doc orders this frequently for nausea and it seems helpful.
    http://yakims.com/files/admin/genera...2_095_abhr.pdf

    Thanks for posting that. I haven't heard of that gel before. I am always looking for something to treat N/V in my patients.
  8. 0
    Thanks for the recomendations guys. I had actually never heard of droperidol before, but learned today that the healthcare system my hospice is a part of does not allow it's use. She did not tolerate the scopolamine patch. My state is definately against marijuana (unfortunately, because several of our patients have used this on the side with really good results). We actually tried haldol first, because it seems to work better than most nausea meds, but she didn't tolerate that either. I saw her today and she said she has been better today because of the morphine. I am not sure what to think, other than she did push her bolus button more, so maybe it has been pain related all along. I guess we will just have to see. I somtimes wish humans were like a car- you could push a button and printout all the meds they used, how they worked, the doses, etc.
  9. 0
    Quote from ErinS
    Thanks for the recomendations guys. I had actually never heard of droperidol before, but learned today that the healthcare system my hospice is a part of does not allow it's use. She did not tolerate the scopolamine patch. My state is definately against marijuana (unfortunately, because several of our patients have used this on the side with really good results). We actually tried haldol first, because it seems to work better than most nausea meds, but she didn't tolerate that either. I saw her today and she said she has been better today because of the morphine. I am not sure what to think, other than she did push her bolus button more, so maybe it has been pain related all along. I guess we will just have to see. I somtimes wish humans were like a car- you could push a button and printout all the meds they used, how they worked, the doses, etc.
    Pain is also a cause of nausea.

    Haldol and droperidol are basically in the same drug class. Droperidol just has the black box warning on it where haldol doesn't, but like I previously stated they both can cause prolonged QT intervals.


Top